Heartburn/Acid Reflux

Heartburn/Acid Reflux

What to Do Now That Proton Pump Inhibitors for GERD Are Associated With Coronary Risks

Americans consume billions of dollars of antacid medications such as calcium carbonate (Tums), aluminum hydroxide (Rolaids), proton pump inhibitors (Nexium) and H2 blockers (Zantac) every year. The Standard American Diet (SAD) along with sedentary living that causes weight gain are likely the culprits behind the meteoric rise in the use of these medications and untold numbers of home remedies. Proton pump inhibitor (PPI) drugs such as Nexium, Prilosec, Protonix and other brands are the gold standard treatment for reducing stomach acid to control symptoms of the chronic burn of Gastroesophageal Reflux Disease (GERD) felt in the stomach, throat and chest. This class of drugs is now associated with an FDA warning for increased cardiac risks.

PPI drugs have always had known potential for other sometimes serious side effects. They are capable of causing low magnesium levels that can affect the heart’s rhythm. They are also associated with increased fracture potential that may lead to hip fractures in patients who use them for long periods of time. Benign polyps, voice box changes and other potential side effects have also been noted. The new coronary risk may finally get people to reconsider their long term use. Gastroenterologists hope that their patients will alter their diets and lifestyles to eradicate chronic heartburn. Maybe the increased risk of having a heart attack from taking proton pump inhibitors will get more people to stop taking the easy route of just popping a pill or two every day to control symptoms of GERD.

A small percentage of patients with conditions such as Barrett’s esophagus—precancerous cellular changes in the esophagus due to acid reflux—may need to continue using PPIs indefinitely. Prescribing physicians are supposed to carefully weigh the risks versus benefits of long term use of acid reducing medications. Some patients may get partial relief from PPI medications with other causes such as bile in the stomach causing gastritis rather than excess hydrochloric acid put out by the stomach’s proton pumps being the culprit. Another issue is the temporary rebound of symptoms when patients stop taking PPIs and the little stomach acid pumps (proton pumps) in their stomachs begin to function normally again.

Western medicine’s lack of time to assess nuances with each patient, non-compliance of patients with advice to alter lifestyles and diets, and the need to strictly follow evidence based medicine to avoid litigation often lead to medications being over prescribed and continued for much longer than what even the pharmaceutical companies recommend taking the drugs. For example, PPI drugs come with a standard recommendation of a 14-week course of treatment, but some people have been on them for a decade or longer. The serious side effects are more likely to occur among those taking the maximum dosages for the longest amount of time.

Those who are concerned with the FDA’s new warnings about proton pump inhibitor drugs should consult with a qualified gastroenterologist to explore safer options. H2 blockers are an option, but they also have some serious side effect potential as well. Taking the time to truly commit to a lifestyle and dietary change and convincing one’s doctor to attempt it as a trial may produce extraordinary relief from uncomplicated GERD. Ulcers, prior surgeries and other underlying health conditions may make the continued use of PPI drugs necessary. Those who have been taking the over-the-counter PPI drugs without a doctor’s supervision should expect a rebound of issues to occur when ceasing them. Help from a medical professional in titrating down over a period of time or alternating therapies can help avoid the discomfort of ceasing use of PPI and other acid reducing medications.